Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 262, NWS Jacksonville, FL

August 20, 2017Brantley County, Camden County, Glynn County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 20, 2017, 3:59 PM EDT for Brantley County, Camden County, Glynn County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 3:59 PM EDT (19:59 UTC)
Expired
Aug 20, 2017, 4:45 PM EDT
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Brantley County, GA, Camden County, GA, Glynn County, GA

The radar

The Jacksonville radar (KJAX), 76 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS52 KJAX 201959
SVRJAX
GAC025-039-127-202045-
/O.NEW.KJAX.SV.W.0262.170820T1959Z-170820T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
359 PM EDT SUN AUG 20 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Camden County in southeastern Georgia...
  West central Glynn County in southeastern Georgia...
  Eastern Brantley County in southeastern Georgia...

* Until 445 PM EDT

* At 359 PM EDT, a severe thunderstorm was located near Waynesville,
  or 8 miles east of Nahunta, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Waynesville and Atkinson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3117 8165 3104 8192 3105 8194 3105 8195
      3127 8196 3132 8183
TIME...MOT...LOC 1959Z 327DEG 6KT 3122 8184 

HAIL...0.88IN
WIND...60MPH
 
$$

ENYEDI
1 follow-up statement
806 
WWUS52 KJAX 202017
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
417 PM EDT SUN AUG 20 2017

GAC127-202027-
/O.CAN.KJAX.SV.W.0262.000000T0000Z-170820T2045Z/
Glynn GA-
417 PM EDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GLYNN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3104 8192 3105 8194 3105 8195 3122 8195
      3120 8178 3110 8180
TIME...MOT...LOC 2017Z 327DEG 6KT 3119 8182 

$$

GAC025-039-202045-
/O.CON.KJAX.SV.W.0262.000000T0000Z-170820T2045Z/
Camden GA-Brantley GA-
417 PM EDT SUN AUG 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN CAMDEN AND SOUTHEASTERN BRANTLEY COUNTIES...

At 417 PM EDT, a severe thunderstorm was located over Waynesville, or
9 miles east of Nahunta, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Camden and southeastern Brantley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3104 8192 3105 8194 3105 8195 3122 8195
      3120 8178 3110 8180
TIME...MOT...LOC 2017Z 327DEG 6KT 3119 8182 

HAIL...0.88IN
WIND...60MPH
 
$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:41 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 20, 2:41 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
241 PM EDT Sun Aug 20 2017

.NEAR TERM /Through Monday/...

Another hot August day was observed across the region with
temperatures in the low to mid 90s. Only widely scattered showers
and storms have developed thus far this afternoon due to the
subsidence aloft and the slow progression of the east coast sea
breeze. Expect scattered to numerous showers and storms to develop
across the interior in the moisture tongue that exists from west
of St. Simons to the Suwannee Valley. A few strong storms with
gusty winds and small hail are possible. Scattered showers/storms
will remain along the Suwannee Valley towards I-75 in the evening,
dissipating a few hours after sunset. As a trough approaches the
region tonight, shower chances will increase along the coast
overnight. Overnight lows will be in the 70s.

Upper level low over the south central Gulf of Mexico will shift
to the western Gulf on Monday. An +PV anomaly associated with an
inverted trough/wave was located from south central Florida
northeastward into the western Atlantic. This feature shows up
well on satellite, with significant cloud across southern and
central Florida, and to the east of the region this afternoon. The
trough will slide north to northwestward tonight and Monday,
moving to the northeast Florida coastline by Monday morning. A
strong upper level ridge across the western Atlantic will build
across Georgia and the Southeast on Monday. A vort max associated
with the inverted trough over south central Florida this afternoon
will move over northeast Florida on Monday, and this will bring
deep moisture to the area, with precipitable water values above 2
inches. In addition, increasing cloud cover and rainfall chances
are expected along the coast late tonight into Monday morning.
Scattered showers and storms will then move inland through the day
as the wave axis shifts across the interior. Mostly cloudy skies
are expected across the southeastern half of the region Monday
morning, with clouds spreading inland as the trough moves to the
northwest. The best viewing locations for the eclipse on Monday
are northwest of Alma and possibly along the coast in northeast
Florida to the east of I-95 as the wave axis pushes across the
interior and a weak east coast sea breeze moves inland. Otherwise,
mostly cloudy skies will prevail through the day with scattered
showers and storms. Temperatures are forecast to be lower on
Monday due to cloud cover and scattered showers/storms, with highs
in the upper 80s to lower 90s.

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...

MONDAY NIGHT...There will some drier air with precipitable water
values 1.30 to 1.60 inches working its way into north central
Florida early Monday evening, in the wake of exiting trof axis
that moves into the Gulf of Mexico. However, moisture rich
atmosphere will exist between just south of I-10 corridor to just
north of Georgia Highway 82. Between this defined area and mainly
along and west of highway 301 some residual and ongoing convection
is most anticipated during the evening hours, then lifting
northward mainly north of the FL/GA border during the late evening
through a couple hours past midnight, before everything abating
during the pre-dawn hours.

TUESDAY AND TUESDAY NIGHT...Tuesday will  feature a drier day
particularly south of I-10. Upper level ridge centered across the
Southeast, and onshore flow continues as surface high pressure
moves further north across the mid Atlantic. 30-40% POPS are
across the region where there will be lingering shortwave energy
may remain with remnant weak surface trof just north of the
Altamaha River Basin. The thunderstorm chances should diminish
pretty rapidly Tuesday night with the loss of heating and upper
ridging extending from the offshore Atlantic through the region
into the NE Gulf of Mexico.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A cold front will approach the  Altamaha River Basin Wednesday
morning and reside near the FL/GA midday with pre-frontal trof
near I-10 during the afternoon. Strong heating and convergence
into a prefrontal trough supports thunderstorms mainly in the
afternoon. Consensus models and Superblend have pops 30 to 50
percent. The thunderstorm chance will continue Wednesday night and
Thursday with the front in the area. It looks to be drier with
the front just off the coast Friday and Saturday, but confidence
is low with the front lingering not far to the east. Best chances
of rain will mainly be over NE Florida particularly over the
eastern sections. A more consolidated tropical low may eventually
form along the remnant boundary across the east-central FL coast
Friday morning and shift east then NE over the open Atlantic late
Friday through Saturday. Temperatures should remain above normal
ahead of the front through Wednesday. Expect maximum heat index
readings 100 to 105 Wednesday afternoon. The GFS and ECMWF MOS
support near normal temperatures Thursday through Saturday.

&&

.AVIATION...
An isolated shower moved over KCRG around 18Z, and an isolated
storm moved north of KJAX along the east coast sea breeze.
Showers/storms will develop and push inland this afternoon. Best
chance for shower/storms later this afternoon will be at KVQQ and
KGNV. East to southeast winds 5-10 knots will prevail this
afternoon. Mid/high clouds will increase overnight as a trough
moves towards the region, and showers are possible along the coast
late overnight into Monday morning. Have VCSH from late tonight
through the end of the TAF period with increasing cloud cover.

&&

.MARINE...
Surface ridge axis will continue to shift north of the area
resulting in an easterly flow. The surface ridge will remain
northeast of the region through Tuesday. A frontal boundary will
then shift into the southeast by the middle of the week and the
ridge will shift back to the south.

Rip Currents: Low risk today, and Low to Moderate risk of rip
currents on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  91  74  92 /  10  30  20  30
SSI  78  87  78  89 /  40  50  20  20
JAX  76  89  75  91 /  30  40  20  10
SGJ  75  88  77  89 /  30  40  10  10
GNV  73  90  74  93 /  20  40  10  20
OCF  74  91  74  93 /  10  30  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Cordero/McGinnis
Hazardous weather outlook, Aug 20, 3:02 AM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
302 AM EDT Sun Aug 20 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-211000-
Coastal waters from Altamaha Sound
to Fernandina Beach FL out 20 NM-Coastal waters from Fernandina
Beach to St. Augustine FL out 20 NM-Coastal waters from St.
Augustine to Flagler Beach FL out 20 NM-Waters from Altamaha Sound
GA to Fernandina Beach FL from 20 to 60 NM-Waters from Fernandina
Beach to St. Augustine FL from 20 to 60 NM-Waters from St. Augustine
to Flagler Beach FL from 20 to 60 NM-Hamilton-Suwannee-Columbia-
Baker-Inland Nassau-Inland Duval-Union-Bradford-Clay-St. Johns-
Gilchrist-Alachua-Putnam-Flagler-Marion-Coastal Nassau-Coastal Duval-
Coffee-Jeff Davis-Bacon-Appling-Wayne-Atkinson-Ware-Pierce-Brantley-
Inland Glynn-Coastal Glynn-Echols-Clinch-Charlton-Inland Camden-
Coastal Camden-
302 AM EDT Sun Aug 20 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will develop and shift
inland this afternoon. Areas of locally heavy rainfall are
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered afternoon and evening thunderstorms are expected
Monday through Wednesday. Storms are expected to be more
numerous Thursday through Saturday. A few strong thunderstorms
are possible each day, with gusty winds, frequent lightning strikes,
and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 20, 3:05 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
305 PM EDT SUN AUG 20 2017

GAZ136-153-201945-
Inland Glynn GA-Wayne GA-
305 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN AND
SOUTHEASTERN WAYNE COUNTIES UNTIL 345 PM EDT...

At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cox, or 9 miles northwest of Darien, moving southwest at 10 mph.

Nickel size hail and wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Everett and Mount Pleasant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3128 8160 3140 8177 3150 8165 3149 8164
      3149 8162 3147 8161 3145 8163 3144 8161
      3143 8161 3139 8157 3139 8156 3138 8155
      3138 8154 3136 8153
TIME...MOT...LOC 1904Z 028DEG 7KT 3145 8157

ENYEDI
Local storm report, Aug 20, 3:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
320 PM EDT SUN AUG 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     5 NNW MANDARIN          30.22N 81.68W
08/20/2017  M41 MPH          DUVAL              FL   ASOS

            41 MPH WIND GUST MEASURED AT NAS JACKSONVILLE.

&&

WCORLESS
Special weather statement, Aug 20, 3:29 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
329 PM EDT SUN AUG 20 2017

FLZ023>025-202000-
Inland Duval FL-Baker FL-Inland Nassau FL-
329 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...EAST
CENTRAL BAKER AND WEST CENTRAL DUVAL COUNTIES UNTIL 400 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cecil Field, or 15 miles north of Middleburg. This storm was nearly
stationary.

Nickel size hail and wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Baldwin.

LAT...LON 3022 8190 3027 8210 3037 8205 3037 8204
      3039 8204 3040 8203 3031 8185
TIME...MOT...LOC 1929Z 106DEG 3KT 3027 8194

ENYEDI
Special weather statement, Aug 20, 3:36 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
336 PM EDT SUN AUG 20 2017

GAZ136-151>153-202015-
Pierce GA-Inland Glynn GA-Brantley GA-Wayne GA-
336 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...EASTERN
PIERCE...NORTHEASTERN BRANTLEY AND SOUTHERN WAYNE COUNTIES UNTIL 415
PM EDT...

At 336 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Everett to 7 miles south of Patterson.
Movement was northwest at 5 mph.

Nickel size hail and wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Nahunta, Patterson, Offerman, Thalmann, Raybon, Waynesville, Atkinson
and Hortense.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 8165 3117 8170 3122 8218 3146 8213
TIME...MOT...LOC 1936Z 141DEG 6KT 3138 8167 3129 8209

ENYEDI
Special weather statement, Aug 20, 3:38 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
338 PM EDT SUN AUG 20 2017

FLZ025-032-033-202030-
Inland Duval FL-St. Johns FL-Clay FL-
338 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...
NORTHEASTERN CLAY AND SOUTHERN DUVAL COUNTIES UNTIL 430 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mandarin, moving south at 5 mph.

Nickel size hail and wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Green Cove Springs, Mandarin, Fruit Cove, Fleming Island and
Switzerland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3009 8155 2997 8166 3008 8177 3018 8163
TIME...MOT...LOC 1938Z 017DEG 5KT 3012 8164

ENYEDI
Special weather statement, Aug 20, 3:46 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
346 PM EDT SUN AUG 20 2017

GAZ152-164-165-202015-
Inland Camden GA-Brantley GA-Charlton GA-
346 PM EDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMDEN...
SOUTHEASTERN BRANTLEY AND NORTHEASTERN CHARLTON COUNTIES UNTIL 415 PM
EDT...

At 346 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Thalmann to near Hickox to near Folkston.
Movement was northeast at 10 mph.

Nickel size hail and wind gusts of 35 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Folkston, Nahunta, Homeland, Hickox and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3081 8189 3083 8190 3081 8191 3082 8192
      3083 8194 3082 8194 3083 8195 3082 8196
      3081 8196 3082 8208 3122 8198 3120 8180
TIME...MOT...LOC 1946Z 207DEG 9KT 3131 8178 3113 8191 3085 8193

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:05 PM EDTSpecial Weather StatementJAXGlynn40 min
Aug 20, 3:27 PM EDTAreal Flood AdvisoryJAXGlynn, Wayne93 min
Aug 20, 3:36 PM EDTSpecial Weather StatementJAXBrantley39 min
Aug 20, 3:46 PM EDTSpecial Weather StatementJAXBrantley29 min
Aug 20, 3:50 PM EDTAreal Flood AdvisoryJAXBrantley, Wayne85 min
Aug 20, 4:14 PM EDTSevere Thunderstorm WarningJAXBrantley, Camden, Charlton46 min
Aug 20, 4:21 PM EDTAreal Flood AdvisoryJAXBrantley, Camden, Charlton114 min
Aug 20, 4:29 PM EDTSpecial Weather StatementJAXCharlton31 min
Aug 20, 4:58 PM EDTSpecial Weather StatementJAXCharlton47 min
Aug 20, 5:02 PM EDTAreal Flood AdvisoryJAXCamden, Charlton88 min
Aug 20, 6:10 PM EDTSpecial Weather StatementJAXLanier50 min
Aug 20, 6:14 PM EDTAreal Flood AdvisoryJAXCharlton, Clinch, Ware91 min
Aug 20, 6:42 PM EDTSpecial Weather StatementJAXEchols63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.